Alert archive / West Virginia / River Flood Warnings in 2021
River Flood Warning 8, NWS Baltimore/Washington
NWS Baltimore/Washington issued this river flood warning at Mar 1, 2021, 3:45 AM EST for Hampshire County, Morgan County, West Virginia; Allegany County, Maryland. It took effect at Mar 1, 2021, 12:31 PM EST. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2021, 3:45 AM EST (08:45 UTC)
- In effect from
- Mar 1, 2021, 12:31 PM EST
- Expired
- Mar 1, 2021, 10:19 AM EST
- In force
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Allegany County, MD, Hampshire County, WV, Morgan County, WV
The radar
The Sterling radar (KLWX), 109 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Potomac River at Paw Paw (PAWW2). The gauge peaked at 23.41 ft at Mar 1, 2021, 1:00 PM EST.
- Action stage
- 22.5 ft
- Minor stage
- 25 ft
- Moderate stage
- 30 ft
- Major stage
- 37 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01610000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
686
WGUS41 KLWX 010845
FLWLWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Baltimore MD/Washington DC
345 AM EST Mon Mar 1 2021
...The National Weather Service in Baltimore MD/Washington DC has
issued a Flood Warning for the following rivers in Maryland...West
Virginia...
Potomac River at Paw Paw affecting Morgan, Allegany and Hampshire
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Additional information is available at www.weather.gov/washington or
www.weather.gov/baltimore.
MDC001-WVC027-065-012045-
/O.NEW.KLWX.FL.W.0008.210301T1731Z-210302T0224Z/
/PAWW2.1.ER.210301T1731Z.210301T1800Z.210301T2024Z.NO/
345 AM EST Mon Mar 1 2021
The National Weather Service in Sterling Virginia has issued a
* Flood Warning for
the Potomac River at Paw Paw.
* From this afternoon to this evening.
* At 3:15 AM EST Monday the stage was 20.7 feet, or 4.3 feet below
flood stage.
* Flood stage is 25.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this
afternoon to a crest of 25.2 feet this afternoon. It will then
fall below flood stage late this afternoon.
* Impact...At 25.0 feet, A parking area adjacent to the highway
bridge begins to flood. The roadway to the C&O Canal parking area
floods, as does the lowest end of the Purslane Run hiker/biker
area.
* Flood History...This crest compares to a previous crest of 25.1
feet on 04/25/1983.
&&
River Name Fld Observed Mon Mon Mon Crest
Location Stg Stg Day/Time 7AM 1PM 7PM Stg Time Date
Potomac River
Paw Paw 25.0 20.7 Mon 3 am 22.7 25.2 24.7 25.2 1pm Mon
&&
LAT...LON 3956 7857 3956 7850 3965 7843 3965 7832
3949 7844 3950 7856 3950 7861
$$
BJL1 follow-up statement
661
WGUS81 KLWX 011519
FLSLWX
Flood Statement
National Weather Service Baltimore MD/Washington DC
1019 AM EST Mon Mar 1 2021
...The Flood Warning is cancelled for the following rivers in
Maryland...West Virginia...
Potomac River at Paw Paw affecting Morgan, Allegany and Hampshire
Counties.
MDC001-WVC027-065-011630-
/O.CAN.KLWX.FL.W.0008.210301T1731Z-210301T1519Z/
/PAWW2.1.ER.700125T2031Z.700125T2031Z.700125T2031Z.NO/
1019 AM EST Mon Mar 1 2021
...The Flood Warning for the Potomac River at Paw Paw has been
cancelled...
The Flood Warning is cancelled for
the Potomac River at Paw Paw.
* At 9:15 AM EST Monday the stage was 22.9 feet, or 2.1 feet below
flood stage.
* Flood stage is 25.0 feet.
* Forecast...The river is expected to rise to a crest of 24.1 feet
this evening.
&&
River Name Fld Observed Mon Tue Tue Crest
Location Stg Stg Day/Time 7PM 1AM 7AM Stg Time Date
Potomac River
Paw Paw 25.0 22.9 Mon 9 am 24.1 23.8 22.6 24.1 7pm Mon
&&
LAT...LON 3956 7857 3956 7850 3965 7843 3965 7832
3949 7844 3950 7856 3950 7861
$$
JMGWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this river flood warning went out at Feb 28, 9:33 PM EST, 6 hours 12 minutes earlier.
Area forecast discussion, Feb 28, 9:33 PM EST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
933 PM EST Sun Feb 28 2021
.SYNOPSIS...
A warm front will gradually lift northward across the region
tonight into early Monday as a wave of low pressure passes to
the north. A cold front will then cross the region later
Monday, with a second cold front Monday night. High pressure
will build from the Great Lakes toward the Middle Atlantic
Tuesday. Low pressure will likely pass to the south Wednesday,
with another cold front crossing the area Wednesday night.
&&
.NEAR TERM /THROUGH MONDAY/...
9 PM update: Current thinking still aligns with the previous
forecast. Another push of precipitation currently over the
Ohio/Tennessee Valleys will move through overnight. Expect there
to be continued issues with flooding within the Flood Watch
area. Fog has also started to develop across much of the area
within the current lull in precipitation. A Dense Fog Advisory
has been issued through 4 AM from central Virginia to southern
Maryland, where there are currently some quarter mile
visibility observations. This Dense Fog Advisory may need to be
expanded later tonight if conditions deteriorate further to the
north. However, rain moving in from the southwest may help to
keep visibilities up slightly to the north of the current
advisory area. Previous discussion follows...
With the surface boundary staying south through the
night, continued weaker jet dynamics, expect lighter rain and
drizzle to predominate through this evening. Next wave of low
pressure will then arrive after midnight with another round of
steadier rain, but still lighter than the first round. In
between the two rounds, very high moisture, stable conditions
beneath the warm air advecting in aloft, and light winds look
likely to to promote some fog development, some of which may be
dense. Dense fog advisories may be necessary later this evening
if this does indeed develop, as suggested by several models. The
fog likely diminishes in intensity once the second round of
rain moves in and stirs up the atmosphere just a little bit.
With the warm front creeping north but otherwise not really
crossing our area through the night, temps likely stay about
steady or perhaps rise ever so slowly.
The second wave will push eastward just to our north early
Monday. As it does so, the warm front likely pushes northward
across our region, bringing the area into the warm sector. This
will be relatively brief, but a quick temperature surge into the
60s is possible Monday just before the main cold front blows
through. This is the apt description, as much stronger pressure
gradient combined with the low strengthening as it departs
results in some very gusty winds. Gusts can easily reach 40 mph
on Monday afternoon, and could even touch wind advisory levels.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Secondary cold front will cross the region Monday night, with
more gusty winds and another temperature drop. Winds on land
likely stay a little lighter Monday night, but a significant
temperature drop will put most places below freezing by early
Tuesday. The gradient stays up Tuesday, with highs staying
mostly in the 40s, so after a somewhat spring-like first day of
Meteorological Spring on Monday, Tuesday will feel like we
turned the calendar back a page. Diminishing gradient Tuesday
night will be coupled with increasing clouds as a wave
approaches from the southwest. Latest guidance suggests it is
likely to mostly miss our region to the south, but do have some
chance pops late Tuesday night in our southwestern zones, which
given temps near freezing, would suggest snow is possible.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Wednesday continues to appear mostly dry for the area with low
pressure to our south, keeping the bulk of the moisture for the
Carolinas. Given the set up, any northern shift in the low would
pose the chance for precipitation to our CWA. Wintry
precipitation chances continue to decrease as well, given the
slower progression of the system as it tracks across the
Carolinas. Temperatures will increase to near 50 degrees by
midday, keeping anything that falls in the form of rain.
High pressure will build in from the northern plains, north-
westerly winds will prevail out ahead of it. Should keep
conditions dry for 24-36 hours before the next chance for some
precip. An upper level trough will be introduced to our north
late Thursday/early Friday along with a southern stream wave to
our south. Depending on any retrograding (if any) of the
northern/southern extents, could hint at the potential for
precip, remaining light in nature. High returns for the later
part of Saturday and the remainder of the weekend.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
IFR to LIFR thru late tonight as warm front is stalled south of
the region, resulting in continued light rain, low clouds and
possibly some areas of dense fog. Clearing likely by midday
Monday as warm front lifts north then cold front pushes back
southeast, but with winds possibly gusting over 35 knots by
afternoon. Remaining windy but VFR Monday night through Tuesday
night.
VFR conditions expected for Wednesday through Thursday given
the southern result of the passing low pressure system across
the Carolinas.
&&
.MARINE...
Light winds this evening north of a warm front. As the front
lifts north late tonight, southerly channeling expected to
develop, so have SCA's starting later on. Warm front clears the
region briefly before cold front blasts through by Monday
afternoon, followed by a secondary front Monday night. Expect
widespread gusts near 30 knots by Monday afternoon with the
first front, possibly reaching low-end gales. A stronger surge
of winds are expected Monday evening through Monday night, and
as a result, a Gale Warning has been issued for all waters from
6 PM Monday through 6 AM Tuesday. Winds likely stay elevated,
though perhaps not quite as strong, Tuesday, then relax some
more Tuesday night.
SCAs possible Wednesday and Thursday, remaining marginal at
this point with SW gusts of 15 to 20 knots possible Wednesday as
low pressure passes to our south. No other marine hazards
expected at this time.
&&
.HYDROLOGY...
Plenty of water in the snow plus rains amounting to 1-3 inches
across our mountain zones will necessitate continuance of flood
watch for these areas through tonight. Larger streams and
rivers will likely continue rising for a day or two, and several
river flood watches and warnings are now in effect. Water
levels even in the larger rivers should begin to decline by
midweek.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Dense Fog Advisory until 4 AM EST Monday for MDZ016>018.
Flood Watch until 4 AM EST Monday for MDZ001-501-502.
VA...Dense Fog Advisory until 4 AM EST Monday for VAZ036>040-050-
051-055>057-502-507-508.
Flood Watch until 4 AM EST Monday for VAZ503-504.
WV...Flood Watch until 4 AM EST Monday for WVZ050-055-501>506.
MARINE...Small Craft Advisory from 10 AM to 6 PM EST Monday for
ANZ530>533-535-536-538>542.
Gale Warning from 6 PM Monday to 6 AM EST Tuesday for
ANZ530>543.
Small Craft Advisory until 6 PM EST Monday for ANZ534-537-543.
&&
SYNOPSIS...RCM
NEAR TERM...RCM/KJP
SHORT TERM...RCM
LONG TERM...ADM
AVIATION...RCM/KJP/ADM
MARINE...RCM/ADM
HYDROLOGY...RCM/KJPHazardous weather outlook, Mar 1, 3:24 AM EST, 21 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 324 AM EST Mon Mar 1 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-020830- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 324 AM EST Mon Mar 1 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight A Dense Fog Advisory is in effect until 8 AM. A Gale Warning is in effect. Gale force winds may begin abruptly around midday. Please consult the latest Flood Warnings for ongoing flooding. Isolated wind damage due to wind gusts to near 50 mph is possible late today into tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-020830- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 324 AM EST Mon Mar 1 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight A Dense Fog Advisory is in effect for much of the area until 8 AM. Please consult the latest Flood Warnings for ongoing flooding. Isolated wind damage due to wind gusts to near 50 mph is possible late today into tonight, especially across the higher elevations, eastern West Virginia, northern Virginia and northern and central Maryland. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-020830- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 324 AM EST Mon Mar 1 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight Please consult the latest Flood Warnings for ongoing flooding. Isolated wind damage due to wind gusts to near 50 mph is possible late today into tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
In the hours before
Local storm report, Mar 1, 1:48 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
148 AM EST MON MAR 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM FLOOD 4 NNW WILSONIA 39.25N 79.48W
03/01/2021 GARRETT MD 911 CALL CENTER
SAND SPRING ROAD WAS CLOSED DUE TO HIGH WATER.
&&
EVENT NUMBER LWX2103678
BJLLocal storm report, Mar 1, 1:49 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
149 AM EST MON MAR 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM FLOOD 2 SSW LOCH LYNN HEIGHTS 39.37N 79.39W
03/01/2021 GARRETT MD 911 CALL CENTER
PLEASANT VALLEY ROAD WAS CLOSE DUE TO HIGH WATER.
&&
EVENT NUMBER LWX2103679
BJLLocal storm report, Mar 1, 1:51 AM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
151 AM EST MON MAR 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM FLOOD 8 WNW BARTON 39.57N 79.16W
03/01/2021 GARRETT MD 911 CALL CENTER
BIG RUN ROAD WAS CLOSED DUE TO HIGH WATER.
&&
EVENT NUMBER LWX2103680
BJLLocal storm report, Mar 1, 1:53 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
153 AM EST MON MAR 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 AM FLOOD OAKLAND 39.40N 79.40W
03/01/2021 GARRETT MD 911 CALL CENTER
NUMEROUS ROADS CLOSED THROUGHOUT THE COUNTY DUE TO HIGH
WATER.
&&
EVENT NUMBER LWX2103681
BJLThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:59 PM EST | Areal Flood Warning | LWX | Pendleton | 11 hr |
| Feb 28, 9:09 PM EST | Dense Fog Advisory | LWX | Berkeley, Jefferson, Morgan | 8 hr |
| Mar 1, 5:26 AM EST | Wind Advisory | LWX | Berkeley, Grant, Jefferson, Mineral, Morgan, Pendleton | 19 hr |
| Mar 1, 3:22 AM EST | River Flood Watch | LWX | Montgomery | 23 hr |
| Mar 1, 3:22 AM EST | River Flood Warning | LWX | Frederick | 42 hr |
| Mar 1, 10:15 AM EST | River Flood Warning | LWX | Montgomery | 52 hr |
Nearby
River Flood Warnings in West Virginia, 2021River Flood Warnings in Maryland, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.